The side effects of a booster shot are similar to side effects after receiving the second dose of the vaccine, according to a report published Tuesday by the Centers for Disease Control and Prevention. 

The study was conducted between mid-August through mid-September and looked at 22,141 recipients. Pain or swelling was reported by 79.4% of recipients receiving a booster shot compared to 77.6% who received the second shot. There were 74.1% of recipients who experienced a headache or fever after the third dose, compared to 76.5% after receiving the second dose.

Most recipients of a third dose received the Pfizer or Moderna vaccine. Since mid-August, nearly 2.8 million people have received a third shot. 

The report found that side effects mostly kicked the day after the jab. Twenty-eight percent of recipients said they were unable to perform daily activities because of the injection.

Twenty-eight percent were not able to do normal daily activities because of the shot. Recipients who received the booster shot were 65 or older, due to their vulnerability and underlying health conditions. 

“Most reported local and systemic reactions were mild to moderate, transient, and most frequently reported the day after vaccination,” the study’s authors said.

"The frequency and types of side effects were similar to those seen after the second vaccine doses, and were mostly mild or moderate and short-lived," said CDC Director Dr. Rochelle Walensky.

"We are very comfortable with the safety of these vaccines. They’ve been given to millions and millions and millions and millions of people," said Dr. Helen Keipp Talbot, associate professor of medicine at Vanderbilt University Medical Center in Nashville. 

According to the CDC, 64% of Americans have had at least one dose of the vaccine and 55% of the population is fully vaccinated.